Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The faithfulness question for the Burau representation


Author: John Moody
Journal: Proc. Amer. Math. Soc. 119 (1993), 671-679
MSC: Primary 57M25; Secondary 20F36, 57M07
DOI: https://doi.org/10.1090/S0002-9939-1993-1158006-X
MathSciNet review: 1158006
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the Burau and Gassner representations of the braid groups $ {B_n}$. A sufficient condition for faithfulness, involving just a pair of arcs, is shown to be necessary as well for all but at most two values of $ n$. In the Burau case, this implies nonfaithfulness for $ n \geqslant 10$.


References [Enhancements On Off] (What's this?)

  • [1] J. W. Alexander, Topological invariants of knots, Trans. Amer. Math. Soc. 30 (1928), 275-301. MR 1501429
  • [2] W. Magnus, Collected papers (G. Baumslag and B. Chandler, eds.), Springer-Verlag, New York and Berlin, 1984. MR 725504 (85m:01107)
  • [3] D. D. Long, A note on the normal subgroups of mapping class groups, Math. Proc. Cambridge Philos. Soc. 99 (1986), 79-87. MR 809501 (87c:57009)
  • [4] A. A. Markov, Über die freié Äquivalenz geschlossener Zöpfe, Receuil Math. Moscou 1 (1935), 73-89.
  • [5] J. Birman, Braids, links and mapping class groups, Ann. of Math. Stud., vol. 82, Princeton Univ. Press, Princeton, NJ, 1974. MR 0375281 (51:11477)
  • [6] J. W. Alexander, A lemma on systems of knotted curves, Proc. Nat. Acad. Sci. U.S.A. 9 (1923), 93-95.
  • [7] D. D. Long, On the linear representation of braid groups, Trans. Amer. Math. Soc. 311 (1989), 532-559. MR 943606 (89h:20054)
  • [8] T. Kohno, Linear representations of braid groups and classical Yang Baxter equations, Contemp. Math., vol. 78, Amer. Math. Soc., Providence, RI, 1988, pp. 339-363. MR 975088 (90h:20056)
  • [9] J. Moody, The Burau representation of the braid group $ {B_n}$ is unfaithful for large $ n$, Bull. Amer. Math. Soc. (N.S.) 25 (1991), 379-384. MR 1098347 (92b:20041)
  • [10] E. Witten, Quantum field theory and the Jones polynomial, Comm. Math. Phys. 121 (1989), 351-399. MR 990772 (90h:57009)
  • [11] J. McCarthy, A Tits alternative for subgroups of surface mapping class groups, Trans. Amer. Math. Soc. 291 (1985), 583-612. MR 800253 (87f:57011)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57M25, 20F36, 57M07

Retrieve articles in all journals with MSC: 57M25, 20F36, 57M07


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1993-1158006-X
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society